Michigan, 2011Hail in Michigan, August 12, 2011
August 12, 2011 · NWS MQT · 1 event in 1 county or zone
A severe thunderstorm produced large hail near Germfask on the afternoon of the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced large hail near Germfask on the afternoon of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 12, 3:02 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 12, 3:02 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EDT FRI AUG 12 2011
.SYNOPSIS...
LOW PRESSURE TROUGH OVER MINNESOTA HAS BEEN GENERATING EXTENDED
CLOUD COVER WITH SHOWERS AND THUNDERSTORMS ALL MORNING AND INTO THE
AFTERNOON. SHOWERS DEVELOPED ACROSS LAKE SUPERIOR EARLY THIS MORNING
ALONG A COLD FRONT EXTENDING FROM A LOW PRESSURE SYSTEM OVER
SOUTHWESTERN ONTARIO TO CENTRAL MINNESOTA. ADDITIONAL SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWA WITH THE INSTABILITY
FROM DAYTIME HEATING. LIFT HAS BEEN ASSOCIATED WITH THE LAKE BREEZE
BOUNDARY FROM LAKE SUPERIOR AND ALSO FROM THE APPROACHING LOW
PRESSURE TROUGH. MODERATE QVECTOR CONVERGENCE AND PWATS AROUND 115
PERCENT WILL ALLOW FOR THESE SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS
EVENING.
&&
.SHORT TERM...
TONIGHT...THE NAM HAS THE BEST FORCING/850-500MB QVECTOR
CONVERGENCE/DPVA WITH THE 500MB TROUGH/ AND MOISTURE /PWATS FROM 130
TO 150 PERCENT OF NORMAL/ACROSS WISCONSIN THIS EVENING. CONSIDERABLE
MOISTURE WILL REMAIN ACROSS UPPER MICHIGAN HOWEVER...WITH PWATS
AROUND 120 PERCENT OF NORMAL IN MOST AREAS. AS A RESULT...KEPT
SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE CWA THROUGH THE
EVENING...WITH THE BEST CHANCES FURTHEST SOUTH. GIVEN THE ABUNDANT
MOISTURE AND RAINFALL OVER THE LAKE...ADDED PATCHY TO THE FORECAST
FOR TONIGHT. WITH CLOUD COVER...KEPT OVERNIGHT TEMPS IN THE UPPER
50S AND 60S.
FOR SATURDAY...A 300MB JET STREAK WILL ROUND THE BASE OF THE TROUGH
IN THE MORNING AND THROUGH THE AFTERNOON...ALLOWING THE SURFACE LOW
TO DEEPEN AS IT MOVES OVER NORTHERN LOWER MICHIGAN. THIS WILL PUSH A
WARM FRONT JUST SOUTH OF EASTERN UPPER MICHIGAN AS WAA INCREASES
AHEAD OF THE SURFACE LOW. NAM SHOWS WEAK ISENTROPIC ASCENT INTO THE
SOUTHERN PORTIONS OF EASTERN UPPER MICHIGAN...HOWEVER THE MAIN
FORCING IS ACROSS NORTHERN LOWER. REGARDLESS...MODERATE 850-500MB
QVECTOR CONVERGENCE STILL EXISTS ACROSS THE EAST AND CENTRAL
REGIONS...THEREFORE HAVE INCREASED POPS ACCORDINGLY. AS FOR
INSTABILITY...SURFACE CAPE IS AROUND 500 J/KG ACROSS MOST OF THE
CWA...HOWEVER IN THE EASTERN REGIONS IT IS MORE IN THE 800-1000 J/KG
RANGE. HIGHER VALUES OF THETA E ARE MOSTLY CONFINED TO THE EASTERN
CWA AS WELL...THUS HAVE KEPT THE BETTER CHANCES FOR THUNDERSTORMS
MAINLY OVER THE EASTERN CWA. CLOUD COVER WILL LIKELY INHIBIT
MIXING... THUS HAVE HIGH TEMPERATURES FOR SATURDAY IN THE UPPER 60S
TO LOW 70S/925MB TEMPS AROUND 15-17C/. ALSO...COOL EAST TO NORTHEAST
FLOW WILL KEEP TEMPERATURES ON THE LOW SIDE OF GUIDANCE.
.LONG TERM 00Z SUN ONWARD...
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OFF THE WEST
COAST...RIDGE OVER THE ROCKIES...SHORTWAVE TROUGH OVER THE UPPER
GREAT LAKES 00Z SUN. THE NAM SHOWS THE TROUGH OVER THE UPPER GREAT
LAKES DIGGING SOUTHEAST SAT NIGHT AND SUN WITH THE 500 MB RIDGE
TRYING TO BUILD IN FOR MON INTO THE UPPER GREAT LAKES. PCPN WILL BE
PULLING OUT FOR THIS FORECAST AND DRY AND QUIET WEATHER SETS IN FOR
SAT NIGHT THROUGH MON AS SFC HIGH PRESSURE BUILDS IN. THIS WILL
BRING LIGHT WINDS AT NIGHT TO THE AREA AND COMBINED WITH PLENTY OF
CLEAR SKIES...GOOD RADIATIONAL COOLING SETS UP AND WILL ALLOW COOLER
TEMPERATURES TO OCCUR. LOWERED LOW TEMPERATURES A BIT FROM GOING
FORECAST AND WENT CLOSE TO ADJMOS GUIDANCE WHICH LOOKED REASONABLE.
850 MB TEMPERATURES ARE AROUND 12C TO 14C WHICH MIXING THAT DOWN TO
THE SFC GIVES ME HIGHS AROUND 80 AND MADE A FEW ADJUSTMENTS TO HIGHS
AS WELL...BUT NOT BY MUCH.
IN THE EXTENDED...GFS AND ECMWF SHOW A 500 MB RIDGE OVER THE UPPER
GREAT LAKES 00Z TUE WITH TROUGHING IN THE WEST AND TROUGHING IN THE
EAST. THERE IS A SHORTWAVE IN THE NORTHERN PLAINS THEN TOO. THIS
SHORTWAVE MOVES EAST TO THE UPPER GREAT LAKES 00Z WED. COLD FRONT
MOVES THROUGH THU AND SFC HIGH PRESSURE BUILDS IN FOR FRI. WILL
CONTINUE SLIGHT CHANCE POPS TUE OVER THE WEST AS THE SHORTWAVE MOVES
CLOSER AND THEN GO CHANCE POPS TUE NIGHT THROUGH WED NIGHT AS THE
COLD FRONT AND SHORTWAVE MOVE THROUGH AND THEN DRY THINGS OUT FOR
THU AND DRY FOR FRI. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL
THROUGH THE PERIOD. CONFIDENCE CONTINUES TO BE LOW IN THE EXTENDED
FORECAST WITH FRONTAL POSITIONS AND TIMING QUESTIONS. BROADBRUSHING
CONTINUES TO BE THE BEST WAY TO GO AS TIMING IS DIFFICULT AND WILL
NOT BE A TOTAL WASHOUT IN THE EXTENDED EITHER.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
CHALLENGING FORECAST TODAY AS THE MAIN CONCERN WILL BE WHERE AND
WHEN THE SHOWERS AND POSSIBLY THUNDERSTORMS WILL DEVELOP...AND HOW
BAD CONDITIONS WILL BE WITHIN THEM. AN AREA OF LOW PRESSURE SITUATED
OVER MINNESOTA AT 17Z WILL MAKE ITS WAY ACROSS UPPER MICHIGAN
TONIGHT AND INTO TOMORROW. THE SITUATION AT KCMX THIS MORNING AND
INTO THIS AFTERNOON ARE SHOWERS SLIDING ALONG A FRONT NESTLED ACROSS
LAKE SUPERIOR. SHOWERS BEHIND THE BAND CURRENTLY MOVING THROUGH LOOK
MUCH WEAKER AND THEREFORE HAVE KEPT A TEMPO GROUP IN FOR KCMX FOR
THE CURRENT LOWER CEILINGS THROUGH 21Z. REGARDLESS...CONDITIONS ARE
EXPECTED TO REMAIN MVFR TO VFR OUTSIDE OF SHOWERS THROUGH THE
REMAINDER OF THE TAF PERIOD.
FOR KSAW...AS OF 17Z SHOWERS WERE BEGINNING TO POP UP ACROSS MOST OF
UPPER MICHIGAN. FOR NOW...HAVE VCSH IN THE FORECAST UNTIL 6Z WHEN
THE MORE PROMINENT DEVELOPMENT OF SHOWERS IS EXPECTED. CANNOT RULE
OUT SOME MVFR CEILINGS AND VISIBILITY DEVELOPING WITHIN
SHRA/TSRA...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST.
LATER TONIGHT AND INTO SATURDAY SHOWERS AND THUNDERSTORMS WILL
BECOME MORE WIDESPREAD...SO INCLUDED -SHRA FOR LATE TONIGHT AND INTO
TOMORROW.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR ISSUANCE/...
AS A COLD FRONT COMES THROUGH ON SATURDAY NIGHT...THE WINDS COULD
GUST UP TO 20 KNOTS. OTHERWISE...WINDS ARE EXPECTED TO REMAIN LESS
THAN 20 KNOTS THROUGH THE FORECAST PERIOD.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...MCB
SHORT TERM...MCB
LONG TERM...07
AVIATION...MCB
MARINE...MCB
Hazardous weather outlook, Aug 12, 2:44 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT FRI AUG 12 2011
MIZ001>007-009>014-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
344 PM EDT FRI AUG 12 2011 /244 PM CDT FRI AUG 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN HAZARD FROM ANY
THUNDERSTORM THAT DEVELOPS WILL BE BRIEF HEAVY RAIN AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
344 PM EDT FRI AUG 12 2011 /244 PM CDT FRI AUG 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY OVER LAKE SUPERIOR.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT ACROSS ALL OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
344 PM EDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN ON TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
07
In the hours before
Local storm report, Aug 12, 2:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
334 PM EDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 11 N MANISTIQUE 46.12N 86.25W
08/12/2011 M0.50 INCH SCHOOLCRAFT MI TRAINED SPOTTER
DIME SIZED HAIL OR LESS FALLING FOR THE LAST 4 MINUTES.
&&
MRDSpecial weather statement, Aug 12, 2:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
336 PM EDT FRI AUG 12 2011
MIZ014-085-122015-
NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
336 PM EDT FRI AUG 12 2011
...SIGNIFICANT WEATHER ALERT FOR SCHOOLCRAFT COUNTY UNTIL 415 PM
EDT...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF BLANEY PARK...OR 12 MILES NORTH
OF MANISTIQUE. THIS STORM WAS MOVING EAST AT 25 MPH.
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLANEY PARK...
GERMFASK...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
MCB
Special weather statement, Aug 12, 3:16 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
416 PM EDT FRI AUG 12 2011
MIZ007-014-085-122100-
LUCE-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
416 PM EDT FRI AUG 12 2011
...SIGNIFICANT WEATHER ALERT FOR LUCE AND SCHOOLCRAFT COUNTIES UNTIL
500 PM EDT...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GERMFASK...OR 20 MILES SOUTHWEST OF
NEWBERRY. THIS STORM WAS MOVING EAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GERMFASK...
HELMER...
MCMILLAN...
DOLLARVILLE...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
007
Hail, Luce
- When
- August 12, 3:20 PM EST to 3:24 PM EST
- Where
- Luce County, 8.52 mi SW of Laketon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.248, -85.851
Nickle to quarter-sized hail was observed at the far west end of Big Manistique Lake just east of Germfask.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, August 12, 20117 injured · $110,000 · 1.25 in hail · 10 events
- Wildfire in Texas, August 12 to 24, 20111 injured · $979,000 · 4 events
- Hail and Damaging Winds in Florida, August 12, 2011$200,000 · 1.75 in hail · 18 events
- Wildfire in Texas, August 12 to 13, 2011$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 12, 2011$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$60,000 · 1.75 in hail · 13 events
- Damaging Wind and Heavy Rain in Arizona, August 12, 2011$100,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 12, 2011$75,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$62,000 · 1.75 in hail · 4 events
- Damaging Winds in Arkansas, August 12, 2011$40,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 12, 20112.5 in hail · 30 events
- Damaging Winds in South Carolina, August 12 to 13, 2011$30,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342017.